Carfentanil is an opioid drug that isn’t commonly found on the black market. However, it’s been popping up more frequently, a cause for concern. The drug is typically reserved for large mammals after surgery, injuries, or other painful conditions. It’s not a drug used on humans. As a fentanyl analog, it’s considered 100 times stronger than fentanyl, meaning it’s 10,000 times more potent than morphine. Because of its potency, the drug is only used for elephants and other massive animals. Since it’s 100 times more powerful than fentanyl, humans can’t take the medication.
Each year, only a small amount of the drug is legally created in the United States, which is destined for zoos and animal hospitals across the country. More of the drug has been found in the United States due to the illicit drug trade. It begins its journey in China, and the precursors are then sent off to Mexico and imported illegally across the border. As a result, the U.S. Centers for Disease Control and Prevention (CDC) reported nearly 500 people dying in Florida in 2016 and 400 more in Ohio after overdosing on the dangerous drug.
Carfentanil might act similarly to other opioids, but it’s different. It’s dangerous, and even the most tolerant of users will endure a carfentanil overdose if they ingest the drug. For that reason, it’s important to know the signs, symptoms, and how it’s treated, which we’ll discuss below.
Signs and Symptoms Of a Carfentanil Overdose
When opioids are used for a prolonged period and suddenly stopped, individuals will experience withdrawal symptoms, some of which could be severe. When you take drugs, your body becomes tolerant of their effects. When people become tolerant of opioids, they need more of the drug to experience the desired results. At a certain point, this will lead to an opioid use disorder (OUD), which is defined as uncontrollable drug use, persistent cravings, and continued use, even if your behavior is detrimental to yourself or others.
Although this won’t likely be the case with carfentanil, it doesn’t mean it can’t occur. If you know someone that is abusing opioids they’ve purchased from the street, it’s important to know the signs and symptoms of a carfentanil overdose, as you’ll never know if the drugs are laced with this substance. The signs of overmedication, which can lead to overdose, include the following:
- Pinpoint pupils
- Slow or shallow breathing
- Drowsiness, sleepiness, or an inability to stay awake
- Intoxicated behavior, slurred speech, mental confusion
- Slow heartbeat
- Low blood pressure
What’s even more concerning about an opioid overdose is that it can cause respiratory depression or death when a high dose of opioids is ingested. These symptoms include the following:
- Limp body
- Pale face or clammy to the touch
- Hypoxia, which is when your fingernails or lips are blue or purple
- When the individual cannot be awakened from their sleep or speak
- Vomiting or making gurgling noises
- Pinned pupils
- A cessation of breathing and heart rate
Someone in a potentially dangerous medical state often emits a very distinct and labored sound from their throat when exhaling because of how opioids suppress respiratory function. This is called the death rattle and is an indicator the individual is close to death. If you hear this, please provide immediate medical care by administering Narcan and calling 911.
Those who become addicted to opioids describe stopping them as nearly impossible. Although they’re not dangerous to withdraw from, like alcohol or benzos, it’s challenging to overcome alone. For that reason, to avoid feeling sick, someone in the midst of their addiction will succumb to how they’re feeling and purchase drugs on the street, which might contain carfentanil. As was mentioned above, even the most tolerant opioid users could immediately overdose on this powerful drug.
The most common signs of opioid addiction include:
- Isolating to use drugs
- Marks on arms and veins from injecting the drug
- Dry nose and mouth
- Hiding drugs around the house
- Lying about their drug use
- Excessive yawning
- Losing interest in activities that once brought them joy
- Problems with the law
- Trying and failing to cut back or stop altogether
- Stealing money or medication from loved ones
- Feeling the need to use to achieve normalcy
Opioid use disorder itself can be fatal. Even if a person lives with this condition, they can still endure other medical, social, legal, and financial consequences as a result of opioid use. However, despite all of this, they still won’t stop. Addiction is serious and requires intensive medical treatment to overcome.
Is Carfentanil Overdose Lethal?
The short answer is yes; even ingesting the smallest amount of carfentanil can immediately elicit a deadly overdose. What makes this opioid unique is its sheer power, and it can suppress your central nervous system in much smaller doses than other opioids. Respiratory depression can occur, which is a loss of oxygen in the body, and cause brain damage, brain dysfunction, coma, or death. The conditions are also accompanied by vomiting, disorientation, hypotension, and bradycardia.
Carfentanil is such a dangerous drug that its effects are not well-studied on the human body. For that reason, we’re unable to know what the lethal dose is in humans. However, there are instances of illegal carfentanil being documented as a chemical weapon, which highlights how dangerous this drug is to humans.
Even drugs like heroin are no longer safe – dealers routinely cut the drug with fentanyl to make it more potent. Even experienced users cannot overcome the effects of fentanyl or carfentanil. In short, carfentanil is dangerous, and you must seek help if you’re abusing opioids to avoid a fatal outcome.
Carfentanil Overdose Statistics
- In 2021, opioids caused 80,816 overdose deaths, a vast majority caused by fentanyl drugs.
- Carfentanil is not often found in overdose deaths but is considered the most potent fentanyl analog
- Overdose deaths involving drugs like fentanyl increased more than 18 times in 2020 compared to 2013, a significant jump.
Treatment for Carfentanil Overdose
If you suspect a possible carfentanil overdose, take the proper steps and actions immediately. The first step is to call 911. With a carfentanil overdose, you cannot wait even one second longer, as it could spell disaster. Death is a reality, especially with a drug this strong. With most opioids, long-term damage is a reality, but with carfentanil, death is almost guaranteed. Below, we’ll list the steps you must take to give the individual the best possible chance of survival.
While most states require a person to have a prescription for Narcan if they’re taking prescription opioids, someone who overdoses on carfentanil got the drug from an illicit source, meaning they may not have access to Narcan. However, if you have the lifesaving drug, use it immediately and administer a dose to the unconscious person. If they are still unresponsive, please administer a second or third dose two to three minutes apart if first responders have not arrived on the scene.
Keep in mind it could take up to five minutes to reverse the effects, especially since carfentanil is so potent. Also, the effects are temporary, meaning that they could easily slip back into an overdose after Narcan’s effects subside. For that reason, do not give the person Narcan without also calling 911.
If you are trained in first aid, please follow your training. Position the overdosed person on their side to ensure their airway is open. Please, do not delay other interventions. Narcan is only temporary, meaning you must continue monitoring the person until help arrives. Although an adverse reaction from Narcan is rare, it doesn’t mean it can’t happen. If breathing stops, continue rescue breathing and CPR as long as you are trained.
You must remain by the person’s side until help arrives. As was mentioned several times, Narcan is only a temporary solution, and you must stay by their side until support is on the scene. Although an adverse reaction is unlikely, the individual could go into acute opioid withdrawal. These include symptoms like increased heart rate, agitation, body aches, diarrhea, vomiting, or convulsions. For that reason, stay by their side. Once help arrives, the individual will be transported to the hospital and be given intravenous fluids, more Narcan, and everything necessary to keep them alive.